Alert archive / Pennsylvania / Flash Flood Warnings in 2004
Flash Flood Warning 6, NWS State College, PA
NWS State College, PA issued this flash flood warning at May 18, 2004, 11:53 PM EDT for Somerset County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2004, 11:53 PM EDT (03:53 UTC)
- Expired
- May 19, 2004, 3:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Somerset County, PA
The radar
The Pittsburgh radar (KPBZ), 116 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 3.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 159 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 901 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KCTP 190357 FFWCTP PAC111-190700- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 1153 PM EDT TUE MAY 18 2004 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * FLASH FLOOD WARNING FOR... SOMERSET COUNTY IN SOUTH CENTRAL PENNSYLVANIA * UNTIL 300 AM EDT. * AT 1145 PM EDT...LOCAL OFFICIALS REPORTED FLOODING ALREADY OCCURRING ON STATE ROUTE 160 SOUTH OF BERLIN WITH ABOUT 1 FOOT OF WATER ON THE ROAD. A TOWNSHIP ROAD...JUST NORTH OF ROCKWOOD HAD WATER FLOWING OVER THE BRIDGE. HEAVY RAINFALL HAS ENDED AND THE FLOOD WATERS SHOULD SLOWLY DIMINISH IN THE NEXT SEVERAL HOURS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. LAT...LON 3991 7936 3978 7914 3987 7884 4003 7896 $$ GRUMM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at May 18, 8:09 PM EDT, 3 hours 44 minutes earlier.
Area forecast discussion, May 18, 8:09 PM EDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE STATE COLLEGE PA 809 PM EDT TUE MAY 18 2004 .UPDATE... ONGOING ISOLATED SVR WX CONTG OVER LOWER SUSQ AT THE MOMENT...WHILE FLASH FLOOD WARNING FOR CLEARFIELD COUNTY TRAINING ECHOES CONTINUES. ALREADY SENT UPDATE FOR CANCELLATION OF SEVERE THUNDERSTORM WATCH OVR NRN PORTION OF CWA. WL SEND A LATER EVENING UPDATE TO CLEAN UP WORDING FOR THE OVERNIGHT. DEVOIR .PREVIOUS DISCUSSION... WITH SEVERE WEATHER BECOMING MORE LIKELY ACROSS PARTS OF CWA...WILL KEEP THIS SHORT. CURRENTLY SVR TSTORM WATCHES OUT TO OUR WEST AND NORTH...INCLUDING NORTHERN TIER. SOME BREAKS OF SUN DURING THE AFTERNOON HAS DESTABILIZED THE ATMOSPHERE...AND ADDITIONAL SHEAR TO THE NORTH WILL AID IN POTENTIAL SVR TSTORM DEVELOPMENT. ACROSS THE SOUTH...INSTABILITY PRESENT BUT SHEAR DECREASES...SO A FEW PULSE TYPE STRONGER STORMS POSSIBLE. BIGGEST THREAT FOR THE SOUTH WILL BE IN THE LAURELS WHERE TRAINING ECHOS COULD CAUSE FLOODING IN THESE ALREADY WET COUNTIES. COLD FRONT GRADUALLY PUSHES THROUGH TONIGHT...LINGERING ACROSS S PA AND KEEPING SHOWERS IN THAT REGION INTO TOMORROW. THEN THE FRONT TURNS AROUND AND HEADS BACK NORTHWARD AS A WARM FRONT BRINGING ADDITIONAL CHANCES FOR THUNDERSTORMS. .LONG TERM... BOUNDARY STILL HANGING AROUND THROUGH MUCH OF THE WEEK ALIGNED E/W AND PARALLEL TO UPPER FLOW...BRINGING LITTLE CHANGE TO THE WEATHER AND KEEPING A DAILY CHANCE FOR SHOWERS/TSTORMS IN THE FORECAST. && .PRELIMINARY POINT TEMPS/POPS... HARRISBURG 64 77 60 77 / 50 50 10 30 WILLIAMSPORT 60 77 54 74 / 50 30 10 30 BRADFORD 49 70 52 72 / 50 20 10 40 JOHNSTOWN 58 68 58 73 / 60 60 10 40 ALTOONA 59 73 57 75 / 50 50 10 30 STATE COLLEGE 58 72 56 76 / 50 40 10 30 SELINSGROVE 61 77 56 75 / 50 30 10 30 LANCASTER 62 79 59 79 / 50 40 10 30 YORK 62 79 60 80 / 50 50 10 30 && .CTP WATCHES/WARNINGS/ADVISORIES... PA...FLOOD WATCH THROUGH TONIGHT FOR ZONES PA024-033. &&
Hazardous weather outlook, May 18, 5:16 AM EDT, 18 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 516 AM EDT TUE MAY 18 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-190912- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 516 AM EDT TUE MAY 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: A COLD FRONT...OVER MICHIGAN THIS MORNING...WILL PUSH INTO PENNSYLVANIA LATE TODAY...PRECEDED BY SHOWERS AND THUNDERSTORMS. A FEW OF THE STORMS COULD BECOME SEVERE...WITH DAMAGING WINDS GUSTS OR LARGE HAIL. THE BEST CHANCE OF SEVERE WEATHER WILL BE OVER THE NORTHERN MOUNTAINS LATE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, May 18, 6:59 PM EDT, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 659 PM EDT TUE MAY 18 2004 PAZ063-065-190000- CUMBERLAND-YORK- 659 PM EDT TUE MAY 18 2004 ...STRONG THUNDERSTORMS WILL AFFECT YORK AND CUMBERLAND COUNTIES... AT 656 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTHWEST OF MECHANICSBURG TO 9 MILES NORTHWEST OF WEIGELSTOWN TO 8 MILES NORTH OF HANOVER...MOVING NORTHEAST AT 25 MPH. THE THUNDERSTORMS WILL BE NEAR HOGESTOWN...WERTZVILLE...SIDDONSBURG...MECHANICSBURG AT 705 PM... SHIREMANSTOWN...LEWISBERRY AT 710 PM...WORMLEYSBURG...NEW CUMBERLAND...LOWER ALLEN AND LEMOYNE AT 715 PM. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. GRUMM
Local storm report, May 18, 7:39 PM EDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
739 PM EDT TUE MAY 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG LOYSVILLE 40.38N 77.33W
05/18/2004 PERRY PA LAW ENFORCEMENT
NUMEROUS TREES DOWN AND MINOR FLOODING
0620 PM TORNADO 5 W CHAMBERSBURG 39.93N 77.75W
05/18/2004 FRANKLIN PA PUBLIC
OBSERVER WITNESSED THE TORNADO BRIEFLY TOUCH DOWN IN A
FIELD 300 YARDS SOUTH OF HIS TRAILER. FUNNEL CLOUD
QUICKLY LIFTED BACK UP INTO CLOUDS. NO DAMAGE NOTED.
0638 PM TSTM WND DMG 10 SW CARLISLE 40.10N 77.32W
05/18/2004 CUMBERLAND PA LAW ENFORCEMENT
SEVERAL TREES DOWN IN SOUTHAMPTON TOWNSHIP.
&&
VGCSpecial weather statement, May 18, 7:44 PM EDT, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 744 PM EDT TUE MAY 18 2004 PAZ004>006-010>012-037-041-042-045-046-182330- CAMERON PA-ELK PA-MCKEAN PA-NORTHERN CLINTON PA-NORTHERN LYCOMING PA-POTTER PA-SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-WARREN PA- 744 PM EDT TUE MAY 18 2004 ...THE SEVERE THUNDERSTORM WATCH PREVIOUSLY IN EFFECT UNTIL 10 PM EDT HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES... CAMERON...CLINTON...ELK...LYCOMING...MCKEAN...POTTER...SULLIVAN... TIOGA AND WARREN. THE STRONGEST THUNDERSTORMS HAVE MOVED SOUTH OF THE AREA. WHILE SCATTERED SHOWERS...AND POSSIBLY A BRIEF THUNDERSTORM WILL OCCUR THROUGH THE REST OF THE EVENING HOURS...THE THREAT FOR SEVERE WEATHER HAS ENDED. LAMBERT/GRUMM
Local storm report, May 18, 8:14 PM EDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
814 PM EDT TUE MAY 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG SIDDONSBURG 40.15N 76.96W
05/18/2004 YORK PA LAW ENFORCEMENT
SEVERAL TREES DOWN.
&&
VGCSpecial weather statement, May 18, 10:30 PM EDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1030 PM EDT TUE MAY 18 2004 PAZ034-035-190300- BEDFORD-FULTON- 1030 PM EDT TUE MAY 18 2004 ...A STRONG THUNDERSTORM WILL AFFECT BEDFORD AND FULTON COUNTIES... AT 1025 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 14 MILES SOUTH OF BEDFORD...MOVING EAST AT 35 MPH. THE THUNDERSTORM WILL BE NEAR INGLESMITH AROUND 1035 PM...BARNES GAP AROUND 1040 PM...LOCUST GROVE AROUND 1045 PM...COVE MILLS AND NEEDMORE AROUND 1055 PM. LOCALLY HEAVY RAIN...WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. GRUMM
Local storm report, May 18, 11:29 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1129 PM EDT TUE MAY 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0930 PM FLASH FLOOD BERLIN 39.92N 78.96W
05/18/2004 SOMERSET PA COUNTY OFFICIAL
4 BERLIN RESIDENCES FLOODED.
0830 PM TSTM WND DMG 5 SE YORK 39.91N 76.67W
05/18/2004 YORK PA COUNTY OFFICIAL
TREES DOWN
0822 PM TSTM WND DMG 7 E INTERCOURSE 40.04N 75.97W
05/18/2004 LANCASTER PA COUNTY OFFICIAL
TREES DOWN ON WIRES ON CAMBRIDGE ROAD
0710 PM TSTM WND DMG SIDDONSBURG 40.15N 76.96W
05/18/2004 YORK PA LAW ENFORCEMENT
SEVERAL TREES DOWN.
0638 PM TSTM WND DMG 10 SW CARLISLE 40.10N 77.32W
05/18/2004 CUMBERLAND PA LAW ENFORCEMENT
SEVERAL TREES DOWN IN SOUTHAMPTON TOWNSHIP.
0620 PM TORNADO 5 W CHAMBERSBURG 39.93N 77.75W
05/18/2004 FRANKLIN PA PUBLIC
OBSERVER WITNESSED THE TORNADO BRIEFLY TOUCH DOWN IN A
FIELD 300 YARDS SOUTH OF HIS TRAILER. FUNNEL CLOUD
QUICKLY LIFTED BACK UP INTO CLOUDS. NO DAMAGE NOTED.
0520 PM TSTM WND DMG LOYSVILLE 40.38N 77.33W
05/18/2004 PERRY PA LAW ENFORCEMENT
NUMEROUS TREES DOWN AND MINOR FLOODING
&&
GRUMMThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 8:06 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster, York | 39 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.